Article Text

Download PDFPDF
CASE REPORT
Persisting weakness after withdrawal of a statin
  1. Åse Mygland1,
  2. Unn Ljøstad1,
  3. Bård Kronen Krossnes2
  1. 1Department of Neurology, Sørlandet Hospital, University of Bergen, Kristiansand, Norway
  2. 2Department of Pathology, Oslo University Hospital, Oslo, Norway
  1. Correspondence to Professor Åse Mygland, aase.mygland{at}sshf.no

Summary

An 81-year-old woman treated with simvastatin for several years followed by atorvastatin for about 1 year presented with fatigue, weakness and unsteady gait. The finding of elevated creatine kinase (CK) and symmetric muscle weakness around shoulders and hips led to suspicion of a toxic statin-associated myopathy. Atorvastatin was withdrawn, but her weakness persisted. Owing to persisting weakness, an autoimmune myopathy (myositis) was suspected, but initially disregarded since a muscle biopsy showed necrotic muscle fibres without inflammatory cell infiltrates and myositis-specific autoantibodies were absent. After 18 months with slowly progressive weakness and increasing CK values, awareness of new knowledge about autoimmunity as a cause of necrotic myopathy, led to a successful treatment trial with intravenous immunoglobulines, followed by steroids and metothrexate. Antibodies to the target enzyme of statins (HMGCR (3-hydroksy-3-methylglutaryl-coenzyme A reductase)) were detected in her serum, and she was diagnosed with autoimmune necrotic myositis probably triggered by atorvastatin.

View Full Text

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.